US health officials warned Thursday of the threat of cardiac arrest by combining two antiviral drugs used to medicate HIV.
New safety instructions will be put on the label of the HIV antiviral drug Invirase, or saquinavir, for its use with another medication Norvir, or ritonavir, said the US Food and Drug Administration (FDA).
AdvertisementUsing the drugs together could lead to fainting and cause an abnormal heart rhythm known as torsades de pointes, the FDA said.
"In some cases, torsades de pointes may progress to a life-threatening irregular heart beat known as ventricular fibrillation," officials said.
"These heart conditions could potentially be life-threatening and we want to assure that health care providers and patients are adequately informed of the risks," said Edward Cox, director of the FDA's Office of Antimicrobial Products.
Individuals infected with human immunodeficiency virus (HIV) often use combinations of antiviral drugs to prevent the virus from attacking their immune system.
Invirase was first approved as antiretroviral medication in 1995, to be used in combination with Norvir and other antiretroviral medicines to treat HIV.
Over 1.1 million people are infected with HIV in the United States, according to the US Centers for Disease Control and Prevention (CDC).